Texas, 2009

Hail in Texas, June 13, 2009

June 13, 2009 · NWS AMA · 22 events in 7 counties and zones

Severe thunderstorms developed across the Texas Panhandle during the evening hours and produced large hail. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms developed across the Texas Panhandle during the evening hours and produced large hail. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 13, 1:57 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 13, 1:57 PM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
257 PM CDT SAT JUN 13 2009

.DISCUSSION...
FRONT REMAINS JUST SOUTH OF THE REGION. ACROSS THE REGION EASTERLY
WINDS WILL KEEP DEW POINT TEMPERATURES GENERALLY IN THE 50 AND 60S
THROUGH TODAY. HOWEVER...THERE IS A SUBSTANTIAL WARM LAYER BETWEEN 700
AND 800 MB...RESULTING IN LARGE VALUES OF CIN. HOWEVER...WITH
TEMPERATURES ALREADY IN THE UPPER 80S ACROSS PORTIONS OF THE
REGION...EXPECT THAT THUNDERSTORMS WILL EVENTUALLY DEVELOP BETWEEN 21
AND 00Z. WITH THE FRONT REMAINING NEARLY STATIONARY...EXPECT THAT THE
CHANCES OF THUNDERSTORMS WILL CONTINUE THROUGH THE OVERNIGHT HOURS.

WITH THE ONGOING CONVECTION...MOISTURE ADVECTION TOMORROW MORNING
COULD BE NEGLIGIBLE. THEREFORE...EXPECT AT LEAST A LULL IN
THUNDERSTORM ACTIVITY FOR A FEW HOURS TOMORROW MORNING. THERE REMAINS
UNCERTAINTY WITH REGARDS TO THE WARM FRONT TOMORROW. WITH CONTINUED
CONVECTION...THIS WOULD FAVOR THE FRONT REMAINING NEARLY STATIONARY.
HOWEVER BOTH THE NAM AND GFS SHOW THE FRONT PUSHING BACK INTO THE
OKLAHOMA PANHANDLE. IF THE FRONT DOES EDGE FURTHER NORTH...INCREASED
MOISTURE ADVECTION...AND THUS INCREASED CHANCES OF PRECIPITATION WILL
BE POSSIBLE.

ANOTHER UPPER LEVEL SHORTWAVE TROUGH BRINGS A CHANCE OF THUNDERSTORMS
MONDAY AND MONDAY NIGHT. FEW CHANGES MADE TO THE EXTENDED AS THERE
REMAINS CONSIDERABLE UNCERTAINTY AS TO THE EVOLUTION OF THE UPPER
LEVEL RIDGE AND PACIFIC LOW...ESPECIALLY TOWARDS THE END OF THE WEEK.

SJOHNSON
&&

.FIRE WEATHER...
FIRE WEATHER CONCERNS WILL REMAIN LOW TO MODERATE THROUGH THE
BEGINNING OF THE WEEK AS RELATIVE HUMIDITY VALUES WILL REMAIN ABOVE
20 PERCENT AND CHANCES OF PRECIPITATION CONTINUE THROUGH MONDAY. BY
THE MIDDLE OF THE WEEK FIRE WEATHER CONDITIONS WILL INCREASE AS A
WARMING TREND WILL RESULT IN MINIMUM RELATIVE HUMIDITY VALUES NEAR 15
PERCENT.

SJOHNSON
&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                61  88  63  91  63 /  30  30  30  20  10
BEAVER OK                  62  86  63  94  61 /  50  30  30  20  20
BOISE CITY OK              59  90  60  87  57 /  30  30  20  20  20
BORGER TX                  65  88  67  90  65 /  40  30  30  20  10
BOYS RANCH TX              61  89  62  91  59 /  20  30  30  20  10
CANYON TX                  60  89  61  93  62 /  30  30  30  20  10
CLARENDON TX               66  88  65  93  67 /  40  30  30  20  10
DALHART TX                 59  89  57  91  57 /  20  30  20  20  10
GUYMON OK                  63  87  64  88  62 /  50  30  30  20  20
HEREFORD TX                61  86  62  94  62 /  20  30  30  20  10
LIPSCOMB TX                65  86  66  90  63 /  50  30  30  20  20
PAMPA TX                   64  86  67  90  65 /  50  30  30  20  10
SHAMROCK TX                68  87  67  94  67 /  50  30  30  20  10
WELLINGTON TX              69  92  68  95  68 /  50  30  30  20  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

03/16
Hazardous weather outlook, Jun 13, 4:04 PM CST, 1 hour before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
504 PM CDT SAT JUN 13 2009

OKZ001>003-TXZ001>020-141100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
504 PM CDT SAT JUN 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

...A TORNADO WATCH IS IN EFFECT FOR THE ENTIRE TEXAS AND OKLAHOMA
PANHANDLES UNTIL 1 AM CDT...

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS ALL OF THE TEXAS AND
OKLAHOMA PANHANDLES THIS AFTERNOON AND TONIGHT. THE COMBINATION OF
STRONG INSTABILITY AND WIND SHEAR WILL RESULT IN A MODERATE RISK OF
SEVERE THUNDERSTORMS ACROSS ALL SECTIONS OF THE PANHANDLES. THE
PRIMARY THREATS WITH THESE STORMS WILL BE VERY LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE AREAWIDE SUNDAY...SUNDAY NIGHT...AND
MONDAY. THUNDERSTORMS WILL ALSO BE POSSIBLE MONDAY NIGHT ACROSS THE
OKLAHOMA PANHANDLE AND THE NORTHERN HALF OF THE TEXAS PANHANDLE.
SOME OF THE STORMS SUNDAY AND MONDAY COULD BECOME SEVERE...WITH THE
PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL SECTIONS
OF THE PANHANDLES SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS TODAY.

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD ALSO MONITOR
THE FORECAST AND BE READY FOR POSSIBLE ACTIVATION SUNDAY AND MONDAY.

SCHNEIDER

In the hours before

Special weather statement, Jun 13, 2:55 PM CST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
355 PM CDT SAT JUN 13 2009

TXZ019-020-132200-
COLLINGSWORTH TX-DONLEY TX-
355 PM CDT SAT JUN 13 2009

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORM OVER DONLEY AND
COLLINGSWORTH COUNTIES...

AT 352 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A SEVERE THUNDERSTORM 51 MILES SOUTH OF LELIA LAKE...OR
ABOUT 47 MILES SOUTHWEST OF MEMPHIS...MOVING NORTHEAST AT 25 MPH.
THIS STORM WILL TRACK NORTH NORTHEAST TOWARDS DONLEY AND
COLLINGSWORTH COUNTY AND IS CAPABLE OF PRODUCING VERY LARGE HAIL.

RESIDENTS FROM CLARENDON TO WELLINGTON SHOULD CLOSELY MONITOR
WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE
WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

KIMBLE
Special weather statement, Jun 13, 3:20 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
420 PM CDT SAT JUN 13 2009

TXZ017-018-132215-
RANDALL TX-ARMSTRONG TX-
420 PM CDT SAT JUN 13 2009

...STRONG THUNDERSTORM ACROSS ARMSTRONG AND RANDALL COUNTIES...

AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 27 MILES SOUTH OF BUFFALO LAKE...OR ABOUT 22
MILES SOUTH OF HEREFORD...MOVING NORTHEAST AT 30 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, Jun 13, 3:30 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
430 PM CDT SAT JUN 13 2009

TXZ019-020-132200-
COLLINGSWORTH TX-DONLEY TX-
430 PM CDT SAT JUN 13 2009

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS MOVING TOWARD
DONLEY AND COLLINGSWORTH COUNTIES...

AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 31 MILES SOUTHWEST OF HEDLEY...OR ABOUT 27 MILES
SOUTHWEST OF MEMPHIS...MOVING NORTHEAST AT 30 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

HAIL UP TO THE SIZE OF BASEBALLS HAVE BEEN REPORTED IN QUITAQUE.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, Jun 13, 4:24 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
524 PM CDT SAT JUN 13 2009

TXZ017-018-132330-
RANDALL TX-ARMSTRONG TX-
524 PM CDT SAT JUN 13 2009

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORM MOVING TOWARD
ARMSTRONG AND RANDALL COUNTIES...

AT 523 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES SOUTHWEST OF WAYSIDE...OR ABOUT 23 MILES
SOUTHEAST OF CANYON...MOVING NORTHEAST AT 25 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
Special weather statement, Jun 13, 4:56 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
556 PM CDT SAT JUN 13 2009

TXZ012-013-140000-
POTTER TX-CARSON TX-
556 PM CDT SAT JUN 13 2009

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORM OVER POTTER
COUNTY WHICH WILL HEAD TOWARD CARSON COUNTY...

AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTHEAST OF BUSHLAND...OR ABOUT 11 MILES
WEST OF AMARILLO...MOVING NORTHEAST AT 30 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

The radar

The Amarillo radar (KAMA), 19 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

22 hail. Local standard time, as filed.

Hail, Potter

When
June 13, 5:04 PM CST
Where
Potter County, 7.01 mi NW of Amarillo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.270, -101.910

Hail, Potter

When
June 13, 5:04 PM CST
Where
Potter County, 7.01 mi NW of Amarillo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.270, -101.910

Hail, Potter

When
June 13, 5:08 PM CST
Where
Potter County, 6.22 mi N of Amarillo
Measured
1 in hail
Reported by
Public
Coordinates
35.290, -101.820

Hail, Potter

When
June 13, 5:09 PM CST
Where
Potter County, 5.97 mi NNW of Amarillo
Measured
0.88 in hail
Reported by
Public
Coordinates
35.280, -101.860

Hail, Potter

When
June 13, 5:10 PM CST
Where
Potter County, 7.01 mi NW of Amarillo
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
35.270, -101.910

Hail, Potter

When
June 13, 5:18 PM CST
Where
Potter County, 10.36 mi N of Amarillo
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.350, -101.820

Hail, Potter

When
June 13, 5:19 PM CST
Where
Potter County, 5.97 mi NNW of Amarillo
Measured
1 in hail
Reported by
Public
Coordinates
35.280, -101.860

Hail, Armstrong

When
June 13, 5:45 PM CST
Where
Armstrong County, 0.89 mi SE of Claude
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.110, -101.360

Hail, Carson

When
June 13, 6:01 PM CST
Where
Carson County, 1.32 mi ENE of Conway
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
35.210, -101.360

Hail, Carson

When
June 13, 6:10 PM CST
Where
Carson County, 1.13 mi E of Panhandle
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
35.350, -101.360

Hail, Moore

When
June 13, 6:10 PM CST
Where
Moore County, 11.72 mi ESE of Dumas
Measured
1 in hail
Reported by
Public
Coordinates
35.800, -101.770

Hail, Gray

When
June 13, 6:22 PM CST
Where
Gray County, 10.04 mi SW of Lefors
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.340, -100.960

Hail, Moore

When
June 13, 6:25 PM CST to 6:28 PM CST
Where
Moore County, 4.18 mi S of Sunray
Measured
2.75 in hail
Reported by
Public
Coordinates
35.960, -101.740

Hail, Moore

When
June 13, 6:30 PM CST to 6:40 PM CST
Where
Moore County, 2.79 mi E of Sunray
Measured
1.75 in hail
Reported by
Public
Coordinates
36.020, -101.680

Hail, Moore

When
June 13, 6:30 PM CST
Where
Moore County, 4.47 mi W of Sunray
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
36.020, -101.810

Hail, Carson

When
June 13, 6:43 PM CST
Where
Carson County, 1.38 mi N of Mc Bride
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.540, -101.470

A trained spotter reported quarter to ping pong ball size hail that fell from the storm.

Hail, Sherman

When
June 13, 6:45 PM CST
Where
Sherman County, 21.19 mi ESE of Lautz
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
36.150, -101.660

Hail, Carson

When
June 13, 6:57 PM CST to 7:00 PM CST
Where
Carson County, 5.11 mi E of Mc Bride
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.530, -101.380

A trained spotter reported half dollar size hail that fell at the Four Sixes Ranch.

Hail, Sherman

When
June 13, 6:59 PM CST
Where
Sherman County, 18.29 mi SE of Lautz
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
36.070, -101.760

Hail, Hansford

When
June 13, 7:00 PM CST
Where
Hansford County, 3.93 mi WNW of Gruver
Measured
1 in hail
Reported by
Public
Coordinates
36.300, -101.460

Hail, Hansford

When
June 13, 7:01 PM CST
Where
Hansford County, 6.24 mi N of Gruver
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.360, -101.410

Hail, Hansford

When
June 13, 7:11 PM CST to 7:16 PM CST
Where
Hansford County, 6.93 mi SW of Hitchland
Measured
1 in hail
Reported by
Public
Coordinates
36.440, -101.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177709, 177738, 177710, 177712, 177713, 177716, 177717, 177718, 177720, 177721, 177723, 177725, 177726, 177727, 177728, 177729, 177730, 177732, 177731, 177733, 177734, 177735.